advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Mississauga, Ontario, Canada:

My son, 16, was diagnosed on September 5, 2003, just after developing symptoms. At diagnosis, his blood sugar was 22 mmol/L [396 mg/dl] and his A1c was 9.6. In December, his A1c was 6.1 and it was just 5.6. Has been taking four injections per day, NovoRapid with meals and Novolin at bedtime. Since diagnosis, he has been taking 26-29 total units of insulin/day based on his carbohydrate consumption. He is 6'1" and weighs 186 pounds.

From March 8 to March 10, 2004, he had seven lows. On March 11, he did not have any insulin with any of his meals and still had two lows, one at 2:30 p.m. and one at 6:45 p.m. Before dinner, his blood sugar was 4.1mmol/L [74 mg/dl]. He had 60 grams of carbohydrates for dinner and was 7.1 mmol/L [128 mg/dl] one hour after dinner. On that day, he consumed a total of 165 grams of carbohydrates. Can anyone explain this? We know he is in the honeymoon phase, but it appears that the honeymoon is getting better! Our pediatric endocrinologist, nursing staff and dietician have 346 patients and they couldn't seem to come up with an explanation other than to reduce his nighttime N and see what happens. Has anyone heard of this?

Answer:

It sounds rather strange. The most common explanation is surreptitious insulin administration or under-eating so that you "think" the insulin is being reduced but it is really being taken. Occasionally, alcohol intake will also do this, but this is happening too frequently for that to be missed. I would go back and work with your diabetes team, keep reducing the doses and watch all blood glucose measurements. You should stay in very close contact with the diabetes team. Sometimes, hospitalization is necessary for 24 hour observation of food, activity and insulin to ascertain the cause. Insulin producing tumors could do this but this would be extremely rare in a teen with type 1 diabetes. Growth hormone deficiency and adrenal deficiency also would cause unexplained hypoglycemia. Occasionally celiac disease and thyroid problems can cause hypoglycemia so all this should be reviewed with the diabetes team since laboratory testing would help to rule in or out these other possibilities. It would be highly unusual to have the "honeymoon" show up in this fashion and pattern, so I'd look for something else.

SB

DTQ-20040311205106
Original posting 18 Mar 2004
Posted to Honeymoon and Blood Tests and Insulin Injections

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.